Nebraska, 2007

Hail in Nebraska, July 12, 2007

July 12, 2007 · NWS GLD · 1 event in 1 county or zone

Slow-moving thunderstorms produced large hail and wind damage across eastern Colorado, northwest Kansas and southwest Nebraska during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Slow-moving thunderstorms produced large hail and wind damage across eastern Colorado, northwest Kansas and southwest Nebraska during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 12 2007

.SHORT TERM... (TONIGHT - SUNDAY)
CONVECTIVE CHANCES CONTINUE TO BE THE FORECAST PROBLEM

MODELS ONCE AGAIN GENERATING COPIOUS QPF ACROSS THE FORECAST AREA
TONIGHT. PRIMARY UPPER FORCING APPEARS TO BE TIED TO WEAK SHORTWAVE
TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON EJECTING ACROSS THE
PLAINS. WATER VAPOR IMAGERY AND VEERING 500MB WINDS AT A PROFILER IN
NORTHWEST NEW MEXICO SUPPORT THAT THEORY. CURRENT POSITION AND TRACK
WOULD BRING IT INTO SOUTHWEST KANSAS THIS EVENING. THUS LIKE THE
SREF AND GFS WHICH PAINT PRECIPITATION ACROSS THE SOUTHERN ZONES.
NAM INSISTS ON MORE CONVECTION DROPPING OUT OF NEBRASKA AS
WELL...TIED TO FRONTAL BOUNDARY CURRENTLY IN CENTRAL NEBRASKA AND
PERHAPS WEAK/SHEARED OUT VORTICITY MAXIMUMS COMING OUT OF WYOMING.
NO DOUBT THE NAM QPF FIELDS VERIFYING WELL SO FAR TODAY...AND HIGH
RESOLUTION RUC MODEL ALSO SHOWS FRONT SLIPPING SOUTH TONIGHT AND
JUST NORTH OF THE FORECAST AREA. 0-6KM MEAN WINDS/STORM MOTIONS ARE
SOUTH/SOUTHEAST AT 10-20 MPH OUT OF NEBRASKA. ALL THINGS
CONSIDERED...WILL HAVE TO GO WITH SOME HEALTHY POPS ACROSS THE
NORTHERN ZONES AS WELL.

FRIDAY...WEAK NORTHWEST FLOW ALOFT WILL CONTINUE AT AROUND 20KTS.
500MB VORTICITY FIELDS SHOW SEVERAL EMBEDDED VERY WEAK WAVES. IF
CONVECTIVE INITIATION WERE TO OCCUR...APPEARS TO BE TIED TO LOW
LEVEL MOISTURE CONVERGENCE. WILL NEED TO MONITOR OUTFLOW BOUNDARIES
FROM OVERNIGHT CONVECTION. 700MB TEMPERATURES DROP OFF A FEW MORE
DEGREES C COMPARED TO TODAY...AND WITH WEAKER CAP WILL NOT BE AS
DIFFICULT TO GET SOMETHING GOING. WILL PAINT IN SOME SLIGHT CHANCE
POPS IN WESTERN ZONES WHICH IS WHERE NAM FORECASTS SURFACE
CONVERGENCE AXIS.

SATURDAY...FRONTAL BOUNDARY FORECAST TO MOVE THROUGH THE AREA. NAM
AND GFS MORE OR LESS ON THE SAME PAGE WITH BOUNDARY MOVING THROUGH
SOUTHERN COUNTIES BETWEEN 18Z AND 00Z DURING PEAK HEATING. NAM A
TAD FASTER PERHAPS. MOISTURE POOLING AND CONVERGENCE ALONG FRONT
SHOULD ALLOW CONVECTION TO INITIATE. WILL CARRY CHANCE POPS SOUTH
AND LOWER TO THE NORTH SINCE INSTABILITY DROPS OFF QUICKLY POST
FRONTAL. OBVIOUSLY ANY CHANGE IN FRONTAL TIMING WILL GREATLY EFFECT
THE PRECIPITATION FORECAST. PARTICULARLY CONCERNED ABOUT FASTER
FROPA WITH NORTHERLY FLOW ALOFT...AND FRONT ENDING UP SOUTH OF THE
AREA. TRIMMED GOING POPS JUST A BIT IN THE NORTH AS A RESULT.

SUNDAY...APPEARS ANOTHER WEAK WAVE COMING DOWN THE RIDGE...BUT
MOISTURE AND INSTABILITY FIELDS QUITE POOR IN THE LOWER LEVELS.
700MB TEMPERATURES APPROACHING 15C IN EASTERN COLORADO WILL ALSO
RESULT IN STRONG CAP. ALL IN ALL...NOT ENOUGH EVIDENCE TO DEVIATE
FROM A DRY FORECAST.

.LONG TERM... (MONDAY - THURSDAY)
MODELS COMING INTO GOOD AGREEMENT AND SHOW THE SPRAWLING RIDGE
CURRENTLY OVER THE GREAT BASIN SLIDING EASTWARD OVER THE CENTRAL
PLAINS. FORECAST 850MB TEMPERATURES ARE NEARLY IDENTICAL EACH DAY OF
THIS PERIOD AND WILL BE NEAR 30C. GIVEN INCREASING CONFIDENCE WILL
BE RAISING TEMPERATURES A BIT MORE TO MIDDLE AND UPPER 90S. TOWARDS
THE END OF THE PERIOD...GFS WANTS TO BRING A FRONT DOWN THE CENTRAL
PLAINS AND INTO THE FORECAST AREA ON WEDNESDAY. ECMWF HAS THE FRONT
IN SOUTH DAKOTA AT THAT TIME. GIVEN THE STRENGTH AND POSITION OF THE
UPPER RIDGE...WILL FOLLOW THE ECMWF SOLUTION.
OTHERWISE...THUNDERSTORM CHANCES WILL HINGE ON BREAKING THE RATHER
STRONG CAP ALONG THE LEE TROUGH IN EASTERN COLORADO...BUT GIVEN WEAK
FLOW ALOFT LITTLE IF ANY STORM MOTION IS EXPECTED. EVEN IF SOMETHING
WERE TO POP LARGE TEMP/DEW POINT SPREADS MAY RESULT IN VIRGA/DRY
THUNDERSTORMS. CONFIDENCE IN MEASURABLE PRECIPITATION THEREFORE
WANING AND DECIDED TO DROP POPS DOWN TO 10 IN COLORADO.

&&

.AVIATION...A BROKEN LINE OF THUNDERSTORMS CURRENTLY OVER CENTRAL
NEBRASKA/SOUTHEAST WYOMING AND THE FRONT RANGE OF COLORADO ARE
MOVING SOUTH/SOUTHEAST AT 20 KTS. AT THEIR CURRENT SPEED THEY WILL
REACH THE KMCK TERMINAL AROUND 0030Z AND THE KGLD TERMINAL AROUND
0200-0300Z. GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS WITH THESE
STORMS. BY 06Z THE FRONTAL BOUNDARY ASSOCIATED WITH THE
PRECIPITATION SHOULD HAVE EITHER DISSIPATED OR HAVE MOVED THROUGH
THE TERMINAL SITES WITH NORTHEAST WINDS IN ITS WAKE. BY 12Z SOME
STRATUS AND FOG CANNOT BE RULED OUT. AFTER THE LOW CLOUDS DISSIPATE
AM EXPECTING NO PRECIPITATION FOR THE REMAINDER OF THE DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK/JDK/DDT
Hazardous weather outlook, Jul 12, 10:30 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU JUL 12 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU JUL 12 2007 /1130 AM CDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MOST FAVORABLE
SOUTH OF A FLAGLER COLORADO TO SHARON SPRINGS AND GOVE KANSAS
LINE. WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SEVERE STORMS
TO BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREAT. MOISTURE CONTENT THROUGHOUT THE ATMOSPHERE HAS INCREASED A
BIT SINCE YESTERDAY AND WITH STORM MOTIONS TO THE SOUTHEAST AT 10
MPH OR SO SOME LOCALLY HEAVY RAIN IS POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
TONIGHT WITH THE BEST CHANCE ACROSS THE SOUTH. A FRONTAL BOUNDARY
WILL SLIP INTO THE NORTHERN PART OF THE AREA TONIGHT PROVIDING A
LOW CHANCE OF THUNDERSTORMS WHILE THUNDERSTORMS IN EASTERN AND
SOUTHEASTERN COLORADO WILL SLIDE SOUTHEAST INTO THE SOUTHERN PART
OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN COLORADO FRIDAY
AFTERNOON AND EVENING. A BETTER CHANCE OF THUNDERSTORMS WILL BE
SATURDAY AFTERNOON AND EVENING. THE MAIN RISK WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

DDT

In the hours before

Local storm report, Jul 12, 4:49 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUL 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             STRATTON                39.30N 102.60W
07/12/2007  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

JMARTIN

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
July 12, 7:10 PM CST
Where
Red Willow County, 3 mi ESE of Lebanon
Measured
1.25 in hail
Reported by
Public
Coordinates
40.033, -100.228

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32662.